Hail, Prowers
- When
- May 22, 11:39 AM MST to 11:44 AM MST
- Where
- Prowers County, 0.88 mi NW of Lamar
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.090, -102.630
A strong storm brought near severe hail to Lamar early in the afternoon. Later thunderstorm winds gusted over 70 mph west of Lamar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm brought near severe hail to Lamar early in the afternoon. Later thunderstorm winds gusted over 70 mph west of Lamar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 22, 10:51 AM MST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1151 AM MDT THU MAY 22 2014 .UPDATE... ISSUED AT 1133 AM MDT THU MAY 22 2014 LOW LEVEL MOISTURE HOLDING ON A LITTLE BETTER THAN MOST MODEL PROGS OVER THE PLAINS...THOUGH DEWPOINTS ALONG THE PALMER DIVIDE WERE DROPPING INTO THE LOWER 40S. WHILE SHEAR ISN'T HUGE (0-6KM SHEAR AROUND 30 KT)...SHOULD BE PLENTY OF CAPE TO GENERATE A FEW SEVERE STORMS WITH GUSTY WINDS AND A LOCALIZED LARGE HAIL THREAT...ESPECIALLY WITH SPEED MAX ROTATING NORTHWARD OUT OF NM HELPING ORGANZIE CONVECTION. MODELS POINT TO BACA/LAS ANIMAS COUNTIES PERHAPS HAVING THE HIGHEST RISK OF STRONG CONVECTION WITH MCS FORMING OVER THE EASTERN PLAINS BY EVENING. SWOMCD JUST ISSUED FROM SPC SUGGEST SVR WATCH LIKELY OVER THE EASTERN PLAINS SHORTLY. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 524 AM MDT THU MAY 22 2014 ...ANOTHER ROUND OF SEVERE THUNDERSTORMS FOR PORTIONS OF THE SOUTHEAST PLAINS... THE UPPER LOW WILL MOVE FROM SOUTHERN CA/NV INTO SOUTHWEST AZ BY TONIGHT. THIS WILL PUT CO UNDER PERSISTENT SOUTHERLY FLOW WITH ANOTHER SHORTWAVE/SUBTLE UPPER SPEED MAX EXPECTED TO LIFT NORTHWARD ACROSS CO DURING THE AFTERNOON. THIS WILL MEAN ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD NORTHWARD DURING THE AFTERNOON...WITH THE WESTERN MOUNTAINS AND VALLEYS FINALLY GETTING MORE INTO THE ACTION TODAY AS MOISTURE CONTINUES TO ADVECT NORTHWARD. DEEP LAYER SHEARS ARE WEAKER TODAY AS FLOW IS FAIRLY UNIDIRECTIONAL FROM THE SOUTH...AND 0-6KM SHEARS RANGE IN THE 30 TO PERHAPS 35-40 KT RANGE FOR SOME AREAS. HIGHEST SHEAR EXISTS ACROSS NORTHERN SECTIONS OF THE FORECAST AREA...ACROSS NORTHERN EL PASO AND KIOWA COUNTIES. NAM12 AND GFS AGREE IN DROPPING THE SFC DEW POINTS ALONG THE I-25 CORRIDOR WITH VALUES FALLING INTO THE LOWER TO MID 40S...PERHAPS EVEN INTO THE SOME MID-UPPER 30S ACROSS EL PASO COUNTY BY THIS AFTERNOON. (HRRR IS EVEN DRIER.) MEANWHILE...HIGHER DEW POINTS...IN THE MID 40S TO LOWER 50S...WILL PERSIST FARTHER EAST. THIS PUTS HIGHEST CAPE VALUES OF AROUND 1000-1200 J/KG ACROSS THE SOUTHEAST PLAINS...INCLUDING CROWLEY...OTERO...LAS ANIMAS...KIOWA...BENT... PROWERS AND BACA COUNTIES. ANOTHER AXIS OF HIGHER CAPE VALUES (1500 + J/KG) WILL BE RIDING RIGHT ALONG THE RIDGE OF THE PALMER DIVIDE EXTENDING TO THE NORTH INTO DENVER WHERE THE CONVERGENCE ZONE SETS UP. PUTTING THIS ALL TOGETHER...OVERALL SEVERE THREAT WILL EXIST ACROSS MOST OF THE SOUTHEAST PLAINS TO THE EAST OF THE INTERSTATE 25 COUNTIES...WITH NORTHERN EL PASO...CROWLEY... KIOWA...PROWERS AND BENT COUNTIES BEING MOST UNDER THE GUN. BUT SUSPECT THAT EVEN A FEW PULSE SEVERE THUNDERSTORMS WILL BE POSSIBLE FARTHER TO THE SOUTH AND WEST ACROSS LAS ANIMAS...BACA...AND OTERO COUNTIES. THREAT LOOKS LOWER FOR SOUTHERN EL PASO AND PUEBLO COUNTIES TODAY WHERE CAPE VALUES ARE PROGGED TO BE AROUND 500 J/KG OR LESS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS TODAY...AND THE BURN SCARS WILL HAVE TO BE MONITORED CLOSELY. HOWEVER...WITHOUT ANYTHING TO SUGGEST THUNDERSTORMS WILL FOCUS OR TRAIN OVER THE BURN SCARS...AND WITH SHORT RANGE HIGH RES MODELS SUGGESTING THAT STORMS WILL STILL BE FAIRLY HIT OR MISS...WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS POINT. HOWEVER THIS DOES NOT MEAN THAT THERE IS NO RISK FOR FLASH FLOODING...JUST THAT THE PROBABILITY LOOKS LOWER THAN 50% AT THIS POINT. THOSE LIVING IN AND NEAR THE BURN SCARS...INCLUDING EAST PEAK...ROYAL GORGE...WALDO...AND BLACK FOREST...WILL WANT TO REMAIN WEATHER AWARE TODAY AND ESPECIALLY INTO THE WEEKEND AS THE UPPER LOW APPROACHES AND MORE MOISTURE MOVES INTO THE REGION. THUNDERSTORMS THIS EVENING WILL DIMINISH ACROSS THE MOUNTAINS WITH MODELS SUGGESTING AN MCS DEVELOPING ACROSS EAST CENTRAL COLORADO THIS EVENING...BEFORE SHIFTING EASTWARD INTO KANSAS OVERNIGHT. SO HIGHEST POPS THIS EVENING WILL BE OUT NEAR THE CO/KS BORDER. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY SPREAD INTO THE AREA AFTER MIDNIGHT AS ANOTHER DISTURBANCE LIFTS NORTHWARD INTO THE REGION. -KT .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 524 AM MDT THU MAY 22 2014 SLOW MOVING UPPER LEVEL CLOSED LOW IS EXPECTED TO PRODUCE AN ACTIVE METEOROLOGICAL PATTERN OVER THE FORECAST DISTRICT INTO MONDAY. PRIMARY LONGER TERM METEOROLOGICAL ISSUES CONTINUE TO BE TEMPERATURES...POPS(INCLUDING THE POTENTIAL FOR LOCALLY HEAVY RAIN AND ASSOCIATED FLOODING ISSUES...ESPECIALLY OVER AREA BURN SCARS) AND STRONG TO POTENTIALLY SEVERE THUNDERSTORMS AT TIMES...ESPECIALLY EASTERN SECTIONS. LATEST LONGER TERM FORECAST MODEL SOUNDINGS AND COMPUTER SIMULATIONS INDICATE THAT SLOW MOVING CLOSED UPPER LOW SITUATED OVER SOUTHERN ARIZONA AT 00Z SATURDAY WILL SHIFT INTO THE 4-CORNERS REGION BY 00Z SUNDAY AND THEN MEANDER ACROSS SOUTHERN COLORADO INTO MONDAY BEFORE SHIFTING EAST OF THE FORECAST DISTRICT DURING THE MONDAY NIGHT INTO TUESDAY MORNING TIME-FRAME. UNSETTLED METEOROLOGICAL CONDITIONS(PRIMARILY IN THE FORM OF RAIN...LOCALLY HEAVY AT TIMES...AS WELL AS STRONG TO POSSIBLY SEVERE STORMS AT TIMES) ARE ANTICIPATED FROM FRIDAY INTO MONDAY. AT THIS TIME...IT APPEARS THAT THE MOST WIDESPREAD PRECIPITATION PERIOD DURING THE LONGER TERM SHOULD OCCUR FROM SATURDAY INTO SATURDAY NIGHT AS THE CLOSED UPPER LOW NEARS AND THEN MOVES ACROSS THE 4-CORNERS REGION. IN ADDITION...AT THIS TIME...METEOROLOGICAL PARAMETERS ARE FAVORING THE FAR SOUTHEASTERN CORNER OF COLORADO FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORM ACTIVITY FROM LATER SATURDAY INTO SATURDAY NIGHT AND THEN FAR EASTERN SECTIONS OF SOUTHEASTERN COLORADO FROM LATER SUNDAY INTO SUNDAY NIGHT. AS ALWAYS...WFO PUEBLO WILL CONTINUE TO MONITOR CLOSELY. AS MENTIONED IN PREVIOUS DISCUSSIONS...LOCALLY HEAVY RAINFALL(CAPABLE OF PRODUCING LOCALIZED FLOODING CONCERNS/ISSUES AT TIMES...ESPECIALLY OVER THE AREA BURN SCARS)...WILL BE POSSIBLE FROM FRIDAY INTO MONDAY. THEN...AS CLOSED UPPER LOW DEPARTS COLORADO...ANTICIPATE THAT DRIER AND WARMER CONDITIONS WILL RETURN TO THE FORECAST DISTRICT BY TUESDAY AND WEDNESDAY...ALTHOUGH ISOLATED PRIMARILY HIGHER TERRAIN POPS WILL STILL BE POSSIBLE. FINALLY...TEMPERATURES RUNNING WITHIN A CATEGORY OR SO OF LATE MAY CLIMATOLOGICAL AVERAGES ARE PROJECTED FROM FRIDAY INTO MEMORIAL DAY...WITH ABOVE CLIMATOLOGICAL AVERAGES TEMPERATURES RETURNING BY TUESDAY AND WEDNESDAY AS UPPER RIDGING MOVES INTO SOUTHERN COLORADO. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1133 AM MDT THU MAY 22 2014 SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON WHICH WILL IMPACT ALL THREE TAF SITES BETWEEN 20Z AND 01Z AND WILL CARRY VCTS IN THE TAFS FOR NOW. MAIN THREATS WILL BE ERRATIC GUSTY WINDS UP TO 50 MPH...AND BRIEF HEAVY RAIN. SOME SMALL HAIL WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS NEAR KCOS AND KPUB. CIGS WITH THUNDERSTORMS WILL BRIEFLY DROP INTO THE MVFR RANGE UNDER SOME OF THE STRONGER STORMS. ANOTHER ROUND OF STRATUS WILL SPREAD IN OVERNIGHT WITH CIGS DROPPING INTO THE MVFR RANGE BY FRIDAY MORNING FOR KCOS AND KPUB. LITTLE CHANGE FOR FRIDAY WITH AFTERNOON THUNDERSTORMS ONCE AGAIN. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PETERSEN AVIATION...PETERSEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1131 AM MDT THU MAY 22 2014 COZ058>089-093>099-231745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1131 AM MDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE EASTERN MOUNTAINS AT MID-DAY...AND STORMS WILL SPREAD ON TO THE SOUTHEAST PLAINS THROUGH THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...SMALL HAIL UNDER 1 INCH IN DIAMETER...AND LOCALLY GUSTY WINDS UP TO 50 MPH. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN PLAINS ALONG AND EAST OF INTERSTATE 25...WITH WIND GUSTS TO AROUND 60 MPH AND HAIL UP TO 1.5 INCHES IN DIAMETER. THE AREA WITH THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE TO THE EAST OF A LINE FROM CALHAN TO LA JUNTA TO KIM. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE A THREAT WITH ANY THUNDERSTORMS TODAY. ALTHOUGH THUNDERSTORMS WILL STILL BE HIT OR MISS OVER THE BURN SCARS TODAY...THEY WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALIZED FLASH FLOODING...PARTICULARLY FOR BURN SCARS LOCATED IN OR NEAR THE SOUTHEAST MOUNTAINS. THESE INCLUDE THE EAST PEAK...ROYAL GORGE...WALDO AND THE BLACK FOREST BURN SCARS. THE WINDOW OF GREATEST THREAT WILL BE FROM 1 PM TO 7 PM. THE SOUTHWEST AND CENTRAL MOUNTAINS AND SAN LUIS VALLEY WILL ALSO SEE A BETTER POTENTIAL FOR THUNDERSTORMS TODAY. THESE WILL BE MORE LIKELY TO PRODUCE ERRATIC GUSTY WINDS UP TO 50 MPH...BRIEF MODERATE TO HEAVY RAINFALL...SMALL HAIL UP TO 1/2 INCH IN DIAMETER AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW MOVING UPPER LEVEL STORM SYSTEM IS EXPECTED TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FROM FRIDAY INTO MONDAY WITH STRONG TO POTENTIALLY SEVERE THUNDERSTORMS POSSIBLE AT TIMES...ESPECIALLY OVER FAR EASTERN PORTIONS OF SOUTHEASTERN COLORADO. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS DURING THIS TIME-FRAME. ALSO...HAZARDOUS LIGHTNING...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE WITH THUNDERSTORMS THAT DO NOT REACH THE STRONG TO SEVERE CATEGORY FROM FRIDAY INTO MONDAY. IN ADDITION...LOCALIZED FLASH FLOODING WILL BE POSSIBLE AT TIMES FROM FRIDAY INTO MONDAY...ESPECIALLY OVER AND NEAR RECENT BURN SCARS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE BETWEEN 1 PM AND 8 PM ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. 10/88
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
815 AM MDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 NNE COLORADO SPRINGS 38.86N 104.81W
05/21/2014 M1.00 INCH EL PASO CO COCORAHS
&&
PJCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
817 AM MDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL TOWNER 38.47N 102.09W
05/21/2014 E0.75 INCH KIOWA CO TRAINED SPOTTER
DIME TO PENNY SIZE HAIL
0518 PM HAIL 6 NE WILEY 38.20N 102.63W
05/21/2014 M1.00 INCH PROWERS CO TRAINED SPOTTER
0358 PM HAIL 6 E MONUMENT 39.10N 104.76W
05/21/2014 M1.00 INCH EL PASO CO TRAINED SPOTTER
0356 PM HAIL 2 WNW COLORADO SPRINGS 38.85N 104.85W
05/21/2014 E0.78 INCH EL PASO CO TRAINED SPOTTER
0353 PM HAIL 4 E CALHAN 39.04N 104.22W
05/21/2014 E1.00 INCH EL PASO CO COCORAHS
0352 PM HAIL COLORADO SPRINGS 38.83N 104.82W
05/21/2014 E1.20 INCH EL PASO CO COCORAHS
0348 PM HAIL COLORADO SPRINGS 38.83N 104.82W
05/21/2014 E0.75 INCH EL PASO CO COCORAHS
0345 PM HAIL 4 NE AIR FORCE ACADEMY 39.03N 104.81W
05/21/2014 M1.00 INCH EL PASO CO TRAINED SPOTTER
0339 PM HAIL 4 WSW COLORADO SPRINGS 38.81N 104.88W
05/21/2014 M1.20 INCH EL PASO CO TRAINED SPOTTER
AT INTERSECTION OF COLORADO AVENUE AND CASCADE...
COLORADO SPRINGS
0335 PM HAIL 5 WNW BLACK FOREST 39.05N 104.78W
05/21/2014 M1.50 INCH EL PASO CO PUBLIC
HAIL BETWEEN 335 PM AND 355 PM MDT
0333 PM HAIL 3 NNW COLORADO SPRINGS 38.87N 104.84W
05/21/2014 E1.00 INCH EL PASO CO TRAINED SPOTTER
0330 PM HAIL 2 NNE COLORADO SPRINGS 38.86N 104.81W
05/21/2014 M1.00 INCH EL PASO CO COCORAHS
0329 PM HAIL W COLORADO SPRINGS 38.83N 104.82W
05/21/2014 M1.00 INCH EL PASO CO TRAINED SPOTTER
AT PROSPECT LAKE
0328 PM HAIL COLORADO SPRINGS 38.83N 104.82W
05/21/2014 E1.75 INCH EL PASO CO EMERGENCY MNGR
0323 PM HAIL 3 SW COLORADO SPRINGS 38.80N 104.86W
05/21/2014 E1.00 INCH EL PASO CO AMATEUR RADIO
&&
PJCThe Pueblo radar (KPUX), 142 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509812, 509813.